Kansas, 2023

Flash Flood and Hail in Kansas, May 28, 2023

May 28, 2023 · NWS GLD · 4 events in 2 counties and zones

During the evening of May 28th, severe thunderstorms developed within Northwestern Kansas. These thunderstorms produced hail up to golf balls in size as well as torrential rainfall that resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening of May 28th, severe thunderstorms developed within Northwestern Kansas. These thunderstorms produced hail up to golf balls in size as well as torrential rainfall that resulted in flash flooding. Local law enforcement had to perform one water rescue due to the flood conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 5:50 PM CST, 1 hour earlier.

Area forecast discussion, May 28, 5:50 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sun May 28 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 155 PM MDT Sun May 28 2023

Across the Tri State region this afternoon, skies continue to vary
widely from sunny in some areas down to cloudy skies, but the trend
for the past couple hours is a slow clearing one. The cloud cover
has held temps in check through the early afternoon with a range
from the mid 60s to the mid 70s. Warmest areas currently with most
sunshine. The airmass continues to remain moist with dewpts in the
mid 50s to lower 60s. Most locales have seen winds been fairly light
from the east-southeast.

For the remainder of the afternoon hours on into the evening, the
main weather concerns again will be on the formation of scattered
thunderstorms and their potential for heavy rainfall. Also for
today/tonight, with a Marginal Risk for severe wx in place,
wind/hail threats are also possible.

Currently the cwa will be looking at a couple areas where storms
could develop and move into the area. First, there is a surface low
south of the cwa with a trough extending eastward southern portions
of the area. Storms are firing up south of this trough, which the
NAM/HRRR seem to have a decent handle on this. This guidance does
bring some of this activity northeast impacting eastern locales
through this evening.

The other spot will be coming from north central Colorado as a
shortwave swings southeast through the area. There are isolated
storms already cropping up.

Overall, with SPC having the area under a Marginal Risk for severe,
we will be looking for hail/wind threats as well as locally heavy
rainfall. Storms will be slow moving as with the past few days, so
possible training of storms could occur. Areas north of Highway 36
will be most prone due to high soil moisture from current/recent
rainfall. Also, with the boundary over the region, land spouts are
possible from Greeley to Graham counties.

For Monday through Wednesday, models carry and upper ridge through
the central/southern Plains during this time. Several shortwaves
traverse the northern periphery of the ridge each afternoon/evening,
bringing a chance for isolated/scattered storms. With high PWATs
each day, still keeping locally heavy rainfall as main threat, but
hail/wind can't be ruled out.

For temps, highs temperatures expected from Monday into the midweek
timeframe will range mainly in the 80s, but some locales could be
limited due to afternoon clouds/precipitation. Lows during the
extended will range mainly in the 50s with warmest areas east of
Highway 25.

.LONG TERM...(Thursday through Sunday)
Issued at 1258 PM MDT Sun May 28 2023

Another active pattern is expected starting midweek and continuing
through next weekend.

The long term period will be driven by a negatively tilted trough
that will attempt to move in from the Great Basin region while a
ridge over the Tri-State area will move north and possibly become a
cutoff high pressure system. This set up, which will be slow moving,
will generally create an upper level flow pattern from the south for
the end of the workweek and a southeasterly pattern over the
weekend. As these two features conflict over the Great Plains,
multiple shortwaves will form and cause times and areas of increased
disturbance for the Tri-State area.

Moisture will continue to be plentiful with PWATs generally staying
around the 0.9 - 1.2 inch range. Locations in northwest Kansas could
see PWATs as high as 1.5 inches. Instability will not be in short
supply as southerly winds will keep the region near seasonally
average temperatures, around 80 degrees. The limiting factor will
once again be the lack of shear. EBWD values for period max out
around 25 kts, with values Thursday evening hovering around 10-15
kts. For the storms that do form, and there likely will be a decent
amount of them, they will likely be efficient, heavy rain producing
storms moving at a fairly slow pace, likely less than 20 kts. All
hazards are possible for the storms later this week and over the
weekend, with a focus on flooding.

High temperatures are expected to slowly cool from Thursday onwards
as the LLJ will not be very strong. Low temperatures will stay
pretty stable as the extra moisture will allow us to retain heat
better.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM MDT Sun May 28 2023

VFR conditions forecast for the TAFs. Storm activity should remain
southwest of KMCK in the short term. Otherwise scattered storm
activity may be near both TAF sites around 3-4z from the northwest.
Confidence is too low to put a mention in the TAF for storms near
the sites at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...JTL
Hazardous weather outlook, May 28, 6:16 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
616 PM MDT Sun May 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
616 PM MDT Sun May 28 2023 /716 PM CDT Sun May 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Flooding is ongoing across portions of southwest Nebraska, as well
as Northwest Kansas north of Highway 36, from heavy rainfall
received over the last several days. Please see the latest warning
products for the latest updated information.

There is a marginal risk for severe thunderstorms this afternoon and
evening across the entire area. Storm hazards include wind gusts up
to 60 MPH, large hail up to ping-pong ball size, and possible brief
tornado or two, as well as the continued risk for flooding from heavy
rainfall. The main threat area for tornadoes will be Norton County.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe weather within the region on
Monday and Tuesday. Possible hazards include strong winds and large
hail as well as the continued risk for flooding from heavy rainfall.
Please watch for future forecast updates.

Chances for showers and thunderstorms look to continue throughout
next week and into the weekend. Although severe weather cannot be
ruled out, the primary concerns at this time continue to be locally
heavy rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Special weather statement, May 28, 3:21 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT Sun May 28 2023

COZ092-KSZ002>004-013>016-027>029-041-042-NEZ081-282245-
Cheyenne County CO-Rawlins KS-Wichita KS-Gove KS-Sheridan KS-
Wallace KS-Decatur KS-Greeley KS-Graham KS-Norton KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-
321 PM MDT Sun May 28 2023

...Brief Landspout Tornadoes Possible...

At 316 PM MDT/416 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout tornado. Any
tornadoes which develop are expected to pose a limited threat. The
landspout tornado risk is dependent on storms forming.

Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Leoti and Hill City.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3862 10205 3861 10232 3893 10233 3905 10213
      3905 10205 3910 10205 4001 10074 4000 9962
      3913 9961 3913 10015 3870 10016 3870 10113
      3826 10113 3826 10204
Special weather statement, May 28, 3:34 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM CDT Sun May 28 2023

KSZ004-282200-
Norton KS-
434 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northeastern Norton
County through 500 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Norton, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3985 9978 3988 9993 4000 9994 4000 9968
TIME...MOT...LOC 2133Z 188DEG 11KT 3993 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 28, 3:43 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Sun May 28 2023

KSZ004-282215-
Norton KS-
443 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of northwestern Norton
County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Norcatur, or 15 miles northwest of Norton, moving
north at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 10005 3988 10014 3992 10018 4000 10018
      4000 9997
TIME...MOT...LOC 2143Z 196DEG 6KT 3995 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Local storm report, May 28, 4:31 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FUNNEL CLOUD     5 E LYLE                39.97N 100.12W
05/28/2023                   NORTON             KS   TRAINED SPOTTER

            MULTIPLE SPOTTERS REPORTED LOWERING AND AT
            LEAST ONE FUNNEL CLOUD.

&&

KAK
Special weather statement, May 28, 4:32 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Sun May 28 2023

KSZ002>004-013>016-027>029-NEZ081-290000-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Wallace KS-Decatur KS-
Thomas KS-Graham KS-Logan KS-Sherman KS-Red Willow NE-
432 PM MDT Sun May 28 2023

...Brief Landspout Tornadoes Possible...

At 430 PM MDT/530 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes across the greater northwestern
Kansas area, if storms are able to form. However, at this time it is
unknown which if any storm would produce a landspout. Any tornadoes
which develop are expected to pose a limited threat.

Locations impacted include...
Colby, Goodland, Norton, Oakley, Oberlin, Hill City and Hoxie.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3913 10015 3870 10015 3870 10205 3910 10205
      4001 10075 4000 9962 3913 9961

KMK
Local storm report, May 28, 5:09 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     LYLE                    39.96N 100.22W
05/28/2023                   DECATUR            KS   TRAINED SPOTTER

            MULTIPLE SPOTTERS HAVE REPORTED A WALL CLOUD
            AND AT LEAST ONE REPORT OF A FUNNEL CLOUD.

&&

KAK

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Norton

When
May 28, 6:50 PM CST to 7:15 PM CST
Where
Norton County, 3.19 mi E of Dellvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -99.970

Report received of a mix of hail from pea to a quarter in size at location. Hail was estimated to accumulate up to around 3 to 6 inches on the roadways. Time duration is radar estimated.

Hail, Graham

When
May 28, 7:02 PM CST
Where
Graham County, 8.71 mi NNW of Bogue
Measured
1.5 in hail
Reported by
Public
Coordinates
39.490, -99.750

Report received of ping pong ball sized hail at location. Time is radar estimated.

Hail, Graham

When
May 28, 7:05 PM CST
Where
Graham County, 8.71 mi NNE of (Hlc)hill City Muni
Measured
1.75 in hail
Reported by
Public
Coordinates
39.500, -99.780

Report received of hail up to golf balls in size at location. Time is radar estimated.

Flash Flood, Norton

When
May 28, 7:30 PM CST to 10:45 PM CST
Where
Norton County, 3.43 mi N of Oronoque to 3.44 mi N of Oronoque
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.829, -100.022

Flash flooding reported 4 miles east of Reager, KS on Highway 383. Local dispatch reported that there was one water rescue performed due to the flood conditions at the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099348, 1099346, 1099349, 1099353.